Texas, 2020High Wind in Texas, January 1 to 2, 2020
January 1 to 2, 2020 · NWS MAF · 3 events in 3 counties and zones
An upper level trough dug into northern Mexico before moving east into the South Plains. Strong winds developed in the Guadalupe and Davis Mountains as the trough moved across the area.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough dug into northern Mexico before moving east into the South Plains. Strong winds developed in the Guadalupe and Davis Mountains as the trough moved across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 1, 11:21 AM CST, 1 hour 30 minutes earlier.
Area forecast discussion, Jan 1, 11:21 AM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1121 AM CST Wed Jan 1 2020
.DISCUSSION...
Please see the 18z aviation discussion below.
&&
.AVIATION...
VFR conditions will prevail through the period. High level cloud
cover will persist across all TX terminals through sunset. Winds
will increase overnight above 12kts at KCNM in response to next
system moving across NM. SCT to BKN ceilings b/w 10-12k ft will
move over southeast NM terminals tonight, from the northwest.
&&
PREV DISCUSSION... /issued 323 AM CST Wed Jan 1 2020/
DISCUSSION...
Enjoy a beautiful New Year's Day with mostly sunny skies and
highs generally in the 60s areawide. A deep upper low over the
Baja of Mexico will slowly move east the next several days
bringing our next cold front on Thursday. An upper jet associated
with this trough but will move east allowing only a brief period
of time for stronger winds aloft to mix into the Davis and
Guadalupe Mountains, therefore a wind warning is not anticipated
at this time. Temperatures will drop to near normal behind the
front on Thursday, then a quick transition to westerly flow will
help temperatures rebound back above normal for the weekend. The
next strong cold front arrives Monday dropping temps back below
normal. No significant rainfall is expected the next seven days.
Hennig
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 42 59 35 55 / 0 0 10 10
Carlsbad 40 55 31 52 / 10 10 10 0
Dryden 43 66 39 61 / 0 0 0 0
Fort Stockton 43 59 36 54 / 0 0 10 10
Guadalupe Pass 34 44 28 43 / 0 10 10 0
Hobbs 37 53 31 51 / 0 10 10 10
Marfa 30 51 24 49 / 0 10 0 0
Midland Intl Airport 42 59 35 54 / 0 10 10 10
Odessa 42 58 35 54 / 0 10 10 10
Wink 39 59 32 55 / 0 10 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
87/29
Hazardous weather outlook, Jan 1, 2:38 AM CST, 10 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
238 AM CST Wed Jan 1 2020
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-020845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
238 AM CST Wed Jan 1 2020 /138 AM MST Wed Jan 1 2020/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
High Wind, Guadalupe and Delaware Mountains
- When
- January 1, 12:51 PM CST to 6:51 PM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
High Wind, Guadalupe Mountains Above 7000 Feet
- When
- January 2, 1:38 AM CST to 4:38 AM CST
- Where
- Guadalupe Mountains Above 7000 Feet forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
High Wind, Davis Mountains
- When
- January 2, 11:15 AM CST
- Where
- Davis Mountains forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- State Official
- Coordinates
- 30.176, -103.877 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Montana, January 1, 20202 deaths · 1 event
- Debris Flows in Idaho, January 1, 2020$2.0 million · 2 events
- Flood in Alaska, January 1 to 16, 2020$200,000 · 1 event
- Flood in Wisconsin, January 1 to 2, 2020$96,000 · 1 event
- Drought in Texas, January 1 to 31, 202020 events
- Winter Storm and High Wind in Wyoming, January 1 to 2, 2020$15,000 · 66 kt wind · 7 events
- Blizzard and High Wind in Wyoming, January 1, 202071 kt wind · 12 events
- High Surf in Hawaii, January 1 to 2, 202012 events
- Drought in New Mexico, January 1 to 31, 202011 events
- Drought in Texas, January 1 to 31, 202010 events
- Winter Storm and Heavy Snow in Colorado, January 1 to 3, 202010 events
- Winter Storm and Heavy Snow in Idaho, January 1, 20207 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 872591, 872589, 872593.